logoThe People's Perspective on Medicine

Blood Pressure Pill Proved Deadly

The blood pressure pill lisinopril and other ACE inhibitors can cause life-threatening swelling of the mouth and throat called angioedema.
Blood Pressure Pill Proved Deadly
Man in blue dress shirt choking himself.

High blood pressure is a risk factor for strokes and heart attacks as well as kidney disease and other chronic conditions. Doctors can choose from a wide range of medications to control hypertension. Frequently they select an inexpensive and effective drug in the class called ACE inhibitors. (It stands for angiotensin-converting enzyme inhibitors, or blockers.) But might a patient suffer an unexpected reaction after taking an ACE inhibitor for years?

Deadly Reaction to Lisinopril:

Q. On January 15, my brother experienced an allergic reaction that made his throat and tongue swell. He was rushed to the nearest emergency room, but shortly after he arrived his airways closed up so the ER staff could not get a tube in for some time.

His wife had brought in his meds and it was quickly determined that the culprit was the blood pressure pill lisinopril. He had been been taking it for four years.

He went into cardiac arrest and was revived but suffered massive brain damage. He died February 8. You might want to warn your readers about this reaction.

A. We are so sorry to learn of your brother’s tragic death.

Lisinopril is the most commonly prescribed blood pressure medicine in the U.S. At last count, roughly 77 million prescriptions were filled annually.

Angioedema as a Reaction to an ACE Inhibitor:

Although many people do well on this medication, some suffer from a reaction rather similar to your brother’s. It is called angioedema and is characterized by rapid swelling of the face, throat, tongue and airways. Blood pressure drugs called ACE inhibitors (benazepril, captopril, enalapril, fosinopril, lisinopril, quinapril, ramipril) can trigger this reaction, sometimes even after years on the drug.

Anyone who experiences swelling while taking an ACE inhibitor should treat this as an emergency. If angioedema occurs, the drug should be discontinued and medical treatment sought immediately.

Your brother is not the only person to have suffered from this serious reaction, though it does not always prove fatal. Another reader was lucky enough to survive.

Unexpected Reaction to ACE Inhibitors Caused Choking:

Q. I had been taking the blood pressure pill lisinopril for about twenty years before I had an allergic reaction. My tongue swelled so big I had to get to the emergency room quickly. It was very scary, as my throat was swelling shut and making it hard to breathe.

From the ER I was admitted to the ICU unit and given steroid breathing treatments as well as Benadryl and adrenaline. After 24 hours I’m feeling better.

Could the abdominal pain, bouts of diarrhea and bouts with shortness of breath have been warning signs of this allergy? It’s incredible that after taking a medication for so long, one day it nearly kills you.

Angioedema as an Unexpected Reaction to Lisinopril and Other ACEi Drugs:

A. The unexpected reaction you experienced is called angioedema. It can affect the digestive tract as well as the mouth and throat.

Angioedema is becoming more common among people taking ACE inhibitor medicines such as lisinopril (Javaud et al, Medicine, Nov. 2015).  You are lucky that the emergency room staff knew how to treat it, as hospitals don’t always have specific protocols in place (Bernstein et al, International Journal of Emergency Medicine, online, April 2017).

ACE Inhibitor Drugs:

The ACEi medicines include a lot of familiar names that end in “pril:” benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril (Aceon), quinapril (Accupril), ramipril (Altace) and trandolapril (Mavik). This type of reaction is very uncommon, but also very dangerous.

ARB Medications:

ACEi drugs are not the only ones that can cause an unexpected reaction. Another class of blood pressure pills called angiotensin receptor blockers, or ARBs, are also known to trigger angioedema (Faisant et al, Journal of Clinical Immunology, Jan. 2016). These are drugs such as azilsartan (Edarbi), candesartan (Atacand), eprosartan (Teveten), irbesartan (Avapro), losartan (Cozaar), olmesartan (Benicar), telmisartan (Micardis) and valsartan (Diovan).

Lou reported a similar problem:

“I had a very similar experience, except not as severe. I had taken lisinopril for approximately 10 years with success. One month ago my lips began swelling and overnight my entire face swelled very significantly. My internist told me to stop the lisinopril immediately, take 50 mg of Benadryl and come to her office. She immediately diagnosed angioedema caused by the lisinopril.

“I was stunned and it would never have occurred to me that a medication that I had used for 10 years would be the cause. She said it was too dangerous to take another ACE Inhibitor, nor could I take an ARB for the same reason. We tried Amlodipine, a calcium channel blocker, without success. It did not lower my BP and I also experienced leg pain. Next, I will try HCTZ.

“Interestingly, about two months after I first started the Lisinopril I had some mild swelling of my lips and penis that was treated by my previous internist with Zyrtec. The swelling went away without understanding the reason. Could this have been a warning that was missed?”

Another reader, David, is a pharmacist. Nonetheless, the reaction took him by surprise:

“I too had an angioedema type reaction to lisinopril. Initially watery itching eyes, progressing to facial swelling then difficulty talking and finally trouble breathing. I went to the ER and was immediately diagnosed as angioedema. First question was have you been taking lisinopril? Epinephrine will not reverse this reaction. Steroids and IVs are needed. Why there is no black box for this group of drugs I will never know. The delayed reaction after years of taking makes one think that the drug could not be causing the problem. As a pharmacist, I know what the package insert says, but after practicing for over 40 years, I still did not understand the severity of such a reaction.”

To learn more about the pros and cons of ACE inhibitors and other ways to control blood pressure we suggest our Guide to Blood Pressure Treatment.

Whatever you do to control high blood pressure, please make sure that the cure is not worse than the condition!

Revised 9/14/17

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 58 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.